Hello Dr. Schiano,
I have end stage cirrhosis (C) and I also deal with hepatic encephalopathy. My last lab test revealed my ammonia level to be 69. This has been greatly effecting me. I feel like im in a daze all day long. This morning I went into our spare bedroom to open curtains like I do quite often and I noticed a fancy shelf hanging on the wall next to the window. I dont remember ever seeing it before so when I asked my wife about it she told me it has been there since we moved in 4 years ago. I lost my balance 5 times today but never fell. I always take my Xifaxan morning and night and the last 4 days I started taking Lactulose.
I am not very familar with the lactulose and there really aren't any instructions. So I have been taking 30mlg twice per day. It seemed like I felt worse for the last 4 days. Now tonight I feel much better than I have been in the past two weeks so I didnt take the lactulose. I am not a diebetic (diabetic) but my glucose level is at the peak of it range 100.
Do I need more lactulose or am I taking too much? Could the sugar in the medicine be having a negative effect? I really hate feeling this way So any advice would be great.
Thank you so much for your time Dr. Schiano.
make sure that you taking xifaxan 550 twice daily. the lactulose is supposed to be taken enough on a daily basis to produce 1-2 soft BM. if you are putting out liquid stool you are taking too much and can get dehydrated which will worsen the encephalopathy. you must prevent yourself from getting constipated. the sugar of lactulose is nonabsorbable so should not pose any problems. you can also try zinc to help with the encephalopathy.
I recently read an article about stem-cell research. They are able to do amazing things for the liver now. It's not yet been tested on humans but they are ready to do so. Have you heard of anything like this? Would you mind sharing your thoughts? If your interested I can send you the acticle.
If you would perfer not to elaborate I understand. I will give the Zinc a try again. Last time I took it without eating and that was a very bad mistake. ha ha Thanks very much Dr. Schiano
My husband has non-alcoholic cirrhosis. He takes Xifaxen 550 mg. bid, and Lactulose 40ml tid. He is a chronic GI bleeder, and has been in the hospital 8 times in 7 months because of hepatic encephalopathy. They always admit him, give him fluids and a blood transfusion if he needs it. They also give him lactulose and after a good sleep, he usually awakens without confusion and disorientation. I have been told to regulate the lactulose myself, deciding to raise or lower the dosage depending on the number and consistency of his BM's. Presently his BM's are very dark and liquidy, no form at all. Should I just give him 30 ml tid, or take away one of the doses altogether? Is it ok to go up & down with doses?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.